Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

May 23, 2018Randolph County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 23, 2018, 8:21 PM EDT for Randolph County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 8:21 PM EDT (00:21 UTC)
Expired
May 23, 2018, 9:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Randolph County, NC

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS82 KRAH 240021
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT WED MAY 23 2018
 
NCZ022-039-240115-
Guilford NC-Randolph NC-
821 PM EDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH AND
SOUTHWESTERN GUILFORD COUNTIES UNTIL 915 PM EDT...

At 820 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Point, moving southeast at 10 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
High Point, Asheboro, Randleman, Archdale, Trinity, Pleasant Garden,
Jamestown, Climax, Randleman Regional Reservior Marina and Oak Hollow
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3592 8005 3600 8004 3606 7999 3591 7961
      3570 7985 3591 8005
TIME...MOT...LOC 0020Z 312DEG 11KT 3596 7995 

$$

MORROW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 23, 7:30 PM EDT, 51 minutes earlier.

Area forecast discussion, May 23, 7:30 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
730 PM EDT Wed May 23 2018

.SYNOPSIS...
A cold front will approach from the northwest this afternoon, and
then push southeast through central North Carolina tonight. This
front will settle across South Carolina Thursday through Friday, as
high pressure builds in from the northeast.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Wednesday...

Mid afternoon meso analysis depicts a sfc boundary roughly west-to-
east just north of the VA/NC border. A moderately unstable
atmosphere lies south of this sfc feature with MLCAPE values 1500-
2000 J/kg across the region. Effective bulk shear on the order of 30-
35 kts confined to the far northeast quadrant of our forecast
region, with weaker shear noted elsewhere.

Convection developing along this sfc boundary, but also along a low
level trough between 925-850mb, stretching from the southern
Piedmont toward the Triangle region. Expect the showers and storms
to erupt shortly over the northern Coastal Plain where the better
shear and highest instability reside. Still appears the greatest
threat for an isolated severe storms will be roughly north and east
of Raleigh, with a slightly less chance over the remainder of the
Piedmont. Storms that are able to maintain an updraft of sufficient
depth for 15-20 minutes may produce hail. While current thinking is
that most of the hail will be small, some of the convective hail
parameters suggest hail to the size of quarters may occur northeast
of Raleigh. The damaging wind signal is not as strong, though
parameters suggest the wind threat will be highest across the far
northern Piedmont into the northern Coastal Plain.

Timing has not changed with the greatest coverage anticipated
through 9 PM, with a slow diminishing trend in coverage/intensity
thereafter. Still expect to see isolated/scattered showers occurring
overnight across the southern counties as the sfc front drapes
across this region.

Low level nely flow behind the boundary will advect moisture below
the developing frontal subsidence inversion to result in a layer of
stratus late overnight into early Thursday morning across the region.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 330 PM Wednesday...

Thursday and Thursday night, the sfc front should stall near or just
southwest of our southern counties. Moisture pooling in vicinity of
this feature should maintain mostly cloudy skies and a small threat
for showers and possibly a thunderstorms, most probable during the
afternoon hours. Otherwise northeast flow will temporarily usher a
drier low level air mass into at least the northeast third of
central NC. Potential for sfc dewpoints to lower into the upper
50s/around 60 from Raleigh north and east, and into the lower 60s in
the NW Piedmont and the central Coastal Plain around GSB. Though
afternoon temperatures will return to the mid 80s, the lower
dewpoints will result in comfortable humidity levels.

Much of the same Thursday night with more clouds SW and fewer NE.
Under clear skies and calm wind regime, some of the cooler spots
across the northern Coastal Plain into the northeast Piedmont should
dip into the upper 50s/around 60 for overnight low temperatures.
Elsewhere, min temps in the low and mid 60s will be common.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 330 PM Wednesday...

Within relatively slow, blocked flow aloft across the CONUS during
the medium range, the pattern over cntl NC will be dominated by a
broad, re-loading trough centered over the GOM/Gulf coast states,
and a downstream ridge extending across the top from the swrn N.
Atlantic and cntl/ern Caribbean Sea nwwd across the upr Midwest. The
(generally sly) flow between these two features will direct a plume
of tropical moisture characterized by precipitable water values of
1.75 to 2.5" from the nwrn Caribbean Sea nwwd across the sern U.S.,
especially by early next week.

At the surface, an initially cooler and drier continental air mass,
accompanying modifying surface high pressure off the srn middle
Atlantic coast, will extend wwd into NC on Fri. This ridge will then
drift east of Bermuda through the weekend, with progressively
modifying return flow throughout the sern U.S. through early next
week. (Possibly tropical) low pressure over the GOM this weekend
would likely meander slowly over the nrn GOM and Gulf coast states
through the period owing to the ridge downstream, and over the top.

Some "ring of fire" convection may skirt the wrn and srn Piedmont
late Fri-Fri night, in a developing warm/moist advection regime
directed there, with otherwise continued drier and more stable
conditions in closer proximity to the offshore (deep layer) ridging.
This regime will then likely edge ewd, with an associated good
chance of showers and storms across cntl NC, on Sat. There may be a
relative lull in convective probabilities/coverage, in briefly more
pronounced ridging aloft downstream of the GOM low pressure, on Sun.
It will then become increasingly unsettled, with high chance to
likely probabilities of showers/storms, maximized with diurnal
heating, Memorial Day through the middle of next week.

High temperatures are likely to be near to slightly above normal,
though modulated/hindered by convection/clouds especially early-mid
next week, while low temperatures are likely to be a category or
three above normal for the same reason.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 730 PM Wednesday...

Scattered convection continues this afternoon, primarily at
KRWI/KFAY with the bulk of the activity sinking south of KINT/KGSO
before 8pm Wednesday. While no storms pose an immediate threat to
the airport, addition develop may produce instances of sub VFR
ceilings/visibilities. The threat for convection should diminish
rapidly by 02z or so. After 06Z, areas of low stratus will develop
in the NE low level flow behind the departing sfc cold front. Some
uncertainty on timing and coverage of these low CIGS, so have kept
sites VFR with CIGS dropping into the 3,000 - 4,000ft range.
Periodic dips into MVFR CATs may occur on a local basis.

A stable air mass will overspread the majority of the central NC
Thursday and Thursday night, maintaining the VFR conditions. The
only threat for isolated-scattered convection should be across the
southern Piedmont, well south of the Triad, and west of KFAY.The
atmosphere is projected to become increasingly moist and unstable
from Friday and beyond, especially during the later half of the
holiday weekend. This should lead to extended periods of sub VFR
conditions, primarily related to ceilings.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...MWS
AVIATION...JJM/WSS
Hazardous weather outlook, May 23, 3:48 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
348 PM EDT Wed May 23 2018

NCZ007>011-021>028-038>043-078-240930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Wayne-
348 PM EDT Wed May 23 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe storms are possible through this evening over
roughly the northern half of central North Carolina, especially to
the north and east of Raleigh. Hail to the size of quarters and wind
gusts over 60 mph are possible. The severe weather threat will begin
to decrease shortly after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>077-083>086-088-089-240930-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
348 PM EDT Wed May 23 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

An isolated strong thunderstorm with dime size hail and wind gusts
around 45 mph will be possible through 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 6:05 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
605 PM EDT WED MAY 23 2018

NCZ084>086-088-232300-
Scotland NC-Richmond NC-Hoke NC-Cumberland NC-
605 PM EDT WED MAY 23 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND...SOUTHEASTERN
RICHMOND...SOUTHERN CUMBERLAND AND SOUTHERN HOKE COUNTIES UNTIL 700
PM EDT...

At 605 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles south of
Fayetteville to 6 miles southwest of Hamlet. Movement was east at 25
mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Fayetteville, Laurinburg, Rockingham, Raeford, Hamlet, Maxton,
Antioch, Jerome, Hope Mills and Dobbins Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3480 7968 3481 7982 3485 7990 3491 7985
      3508 7903 3496 7861 3486 7850 3483 7890
      3490 7894 3495 7904 3483 7919 3484 7935
      3477 7933 3463 7946
TIME...MOT...LOC 2205Z 290DEG 22KT 3496 7891 3482 7979

77
Special weather statement, May 23, 7:00 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
700 PM EDT WED MAY 23 2018

NCZ089-240000-
Sampson NC-
700 PM EDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAMPSON COUNTY
UNTIL 800 PM EDT...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Clinton, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Harrells, Garland, Turkey and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
      3475 7839 3478 7843 3481 7845 3484 7849
      3486 7850 3500 7819 3493 7815 3490 7815
      3474 7820 3471 7813 3472 7811 3471 7811
      3468 7816 3455 7825
TIME...MOT...LOC 2259Z 313DEG 11KT 3485 7839

77
Special weather statement, May 23, 7:24 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
724 PM EDT WED MAY 23 2018

NCZ022-038-039-240015-
Guilford NC-Randolph NC-Davidson NC-
724 PM EDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DAVIDSON...
NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES UNTIL 815 PM
EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Point, moving southeast at 15 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
High Point, Asheboro, Randleman, Thomasville, Archdale, Trinity,
Jamestown, Randleman Regional Reservior Marina and Oak Hollow Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3591 8015 3604 8001 3588 7966 3567 7987
TIME...MOT...LOC 2324Z 308DEG 11KT 3592 7999

77
Special weather statement, May 23, 7:27 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
727 PM EDT WED MAY 23 2018

NCZ026-027-041>043-240015-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
727 PM EDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...EAST CENTRAL
WAKE...NORTHEASTERN JOHNSTON...WESTERN WILSON AND SOUTH CENTRAL
FRANKLIN COUNTIES UNTIL 815 PM EDT...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zebulon, or 18 miles south of Louisburg, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Wilson, Zebulon, Elm City, Bailey, Bunn, Sharpsburg, Kenly, Spring
Hope, Lucama and Middlesex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3556 7811 3585 7840 3605 7824 3584 7777
TIME...MOT...LOC 2327Z 308DEG 10KT 3584 7824

77
Special weather statement, May 23, 8:11 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
811 PM EDT WED MAY 23 2018

NCZ042-043-078-240115-
Johnston NC-Wayne NC-Wilson NC-
811 PM EDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...
NORTHEASTERN JOHNSTON AND SOUTHWESTERN WILSON COUNTIES UNTIL 915 PM
EDT...

At 811 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bailey, or 19 miles northeast of Smithfield, moving southeast at 15
mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Goldsboro, Wilson, Fremont, Kenly, Lucama, Stantonsburg, Black Creek,
Pikeville, Eureka and Buckhorn Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3557 7782 3548 7783 3538 7805 3570 7825
      3574 7793 3558 7781
TIME...MOT...LOC 0011Z 331DEG 14KT 3569 7807

MORROW
Special weather statement, May 23, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT WED MAY 23 2018

NCZ022-039-240115-
Guilford NC-Randolph NC-
821 PM EDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH AND
SOUTHWESTERN GUILFORD COUNTIES UNTIL 915 PM EDT...

At 820 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Point, moving southeast at 10 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
High Point, Asheboro, Randleman, Archdale, Trinity, Pleasant Garden,
Jamestown, Climax, Randleman Regional Reservior Marina and Oak Hollow
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3592 8005 3600 8004 3606 7999 3591 7961
      3570 7985 3591 8005
TIME...MOT...LOC 0020Z 312DEG 11KT 3596 7995

MORROW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:09 PM EDTAreal Flood AdvisoryRAHGuilford, Randolph3 hr
May 23, 8:11 PM EDTSpecial Weather StatementRAHWilson64 min
May 23, 8:41 PM EDTFlash Flood WarningRAHGuilford3 hr
May 23, 8:59 PM EDTSpecial Weather StatementRAHRandolph46 min
May 23, 9:28 PM EDTAreal Flood AdvisoryRAHRandolph3 hr
May 23, 9:46 PM EDTSpecial Weather StatementRAHRandolph59 min
May 23, 9:48 PM EDTFlash Flood WarningRAHRandolph2 hr
May 23, 10:13 PM EDTSpecial Weather StatementRAHDavidson62 min
May 23, 10:58 PM EDTAreal Flood AdvisoryRAHDavidson111 min
May 24, 5:27 AM EDTAreal Flood AdvisoryRAHRichmond, Scotland2 hr
May 24, 7:23 AM EDTAreal Flood AdvisoryRAHAnson, Hoke, Richmond, Scotland112 min
May 24, 5:03 PM EDTSpecial Weather StatementRAHScotland57 min
May 24, 5:43 PM EDTSpecial Weather StatementRAHRichmond62 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.